Alert archive / North Carolina / Freeze Warnings in 2016
Freeze Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this freeze warning at Dec 9, 2016, 6:31 AM EST. It took effect at Dec 10, 2016, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2016, 6:31 AM EST (11:31 UTC)
- In effect from
- Dec 10, 2016, 12:00 AM EST
- Expired
- Dec 10, 2016, 9:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
287 WWUS72 KMHX 091131 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 631 AM EST FRI DEC 9 2016 ...FREEZING TEMPERATURES EXPECTED TONIGHT OVER THE OUTER BANKS... NCZ103-104-092345- /O.UPG.KMHX.FZ.A.0005.161210T0500Z-161210T1300Z/ /O.NEW.KMHX.FZ.W.0007.161210T0500Z-161210T1400Z/ OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...KITTY HAWK...NAGS HEAD...MANTEO... RODANTHE...BUXTON...HATTERAS VILLAGE...OCRACOKE 631 AM EST FRI DEC 9 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...IN THE LOWER 30S. * TIMING...AFTER MIDNIGHT FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
465 WWUS72 KMHX 091930 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EST FRI DEC 9 2016 ...FREEZING TEMPERATURES EXPECTED TONIGHT OVER THE OUTER BANKS... NCZ103-104-101400- /O.CON.KMHX.FZ.W.0007.161210T0500Z-161210T1400Z/ OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...KITTY HAWK...NAGS HEAD...MANTEO... RODANTHE...BUXTON...HATTERAS VILLAGE...OCRACOKE 230 PM EST FRI DEC 9 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SATURDAY... * TEMPERATURES...AROUND 30. * TIMING...AFTER MIDNIGHT THROUGH EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Dec 9, 2:44 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Dec 9, 2:44 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
244 AM EST Fri Dec 9 2016
.SYNOPSIS...
Cold high pressure builds into the area today into Saturday. The
high will move offshore Sunday. A warm front will move north
through the area Sunday night. A cold front will approach the area
from the west Monday. The front will cross the area Monday night
and stall to the south as high pressure builds in briefly from
the north Tuesday. The front to the south will lift north across
the area as a warm front Tuesday night. Another cold front will
cross the area Wednesday night.
&&
.NEAR TERM /THROUGH TODAY/...
As of 230 AM Friday...Latest sfc analysis shows the Arctic high
pressure over the central plains and will continue to build
towards Tenn Valley... bringing cold and dry airmass across the
region. As the high builds farther eastward, winds gradient will
relax a bit. The coolest temperatures of the season as 850mb
temps average approx -6 to -7 degrees C and low thicknesses
ranging btw 1276-1288 meters. Supporting highs in the low/mid 40s
under clear skies.
&&
.SHORT TERM /TONIGHT/...
As of 230 AM Friday... Arctic high pressure will be over the area,
but not quite overhead. Clear and dry airmass will dominate the
region, meanwhile winds will decouple inland tonight giving way
to good radiational cooling...bringing overnight temperatures
dropping into the 20s inland and low 30s OBX. A Freeze watch
remains in effect for the OBX which should end the growing
season.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 215 AM Friday...A fast and progressive low amplitude zonal
flow will continue across much of the CONUS through next week with
a series of disturbances moving across the area. This will cause a
series of fronts to move across eastern NC producing unsettled
conditions Sunday night into perhaps Thursday. Forecast confidence
in precipitation details is below normal due to the progressive
nature of the flow. Cold weather on Saturday will moderate Sunday
and especially Monday which could be the warmest day of the week
then a series of cold fronts will cross the area through mid week
producing near normal temperatures.
Sunday and Sunday night...As the high begins to slide offshore
Sunday and hgts aloft rise temps will increase with high mainly
mid 50s to near 60. Increasing southerly flow Sunday night will
increase moisture over the area and may see a few showers late
Sunday along the coast with a better threat spreading inland
Sunday night.
Mon thru Wed...Cold front will be approaching from the west
Monday and cross the area Mon Night with a chance of showers and
mild temps with highs Mon near 70. High pres will quickly build in
briefly Tue afternoon with near seasonal highs in the 55 to 60
degree range. The initial cold front which is forecast to stall
to the south Tuesday will move north through the area as a warm
front Tuesday night. Another cold front is expected to cross Wed
night however low confidence given lack of model agreement and
consistency. For now will have chance PoPs Tuesday night into
Wednesday night. Highs Wednesday again will be 55 to 60.
Thursday...Bigger model discrepancies come into play by Thursday
with regards location/timing of cold front and thus precipitation
chances. Will indicate 20-30% PoPs east half with much cooler
highs in the 40s.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /Through tonight/...
As of 12 AM Friday...High confidence of VFR conditions will
prevail the TAF period. Arctic high pressure will slowly build
towards the east...bringing cooler and drier airmass into the
region. Clear skies with light NW winds overnight and then
increasing to 10 gusting up to 15 knots late morning. Winds are
expected to decouple tonight under clear skies. Fog not expected
as dewpoint depression are above 5 degree spread.
Long Term /Saturday through Tuesday/...
As of 215 AM Friday...Strong/cold high pres with very dry air
builds in Sat with VFR and mainly clr skies. The high will slide
off the coast Sun with continued VFR then return flow will lead
to some increase in clouds late Sunday and a chc of showers with
sub VFR conditions Mon/Mon night. Looks like VFR will briefly
return Tue as high pressure builds over the area in the afternoon.
&&
.MARINE...
Short Term /Through tonight/...
As of 230 AM Friday... Latest buoy observations are showing NW winds
15-20 gusting 25 knots across the coastal waters. Seas 4-5 ft north
of Hatteras and 2-4 ft south. Winds will slowly diminish through
the day as the Arctic high pressure builds towards the east. NW
winds 15-25 knots with seas 4-6 ft central/northern waters and 2-4
ft south. Small Craft Advisory will end first across the
Sounds/Alligator River at 15z and then eventually the
northern/central waters by late afternoon (21z). Winds will remain
NW 15-20 knots tonight with seas subsiding 3-5 ft north of
Hatteras and 2-3 ft south.
Long Term /Sat through Tue/...
As of 215 AM Friday...NW winds 10 to 15 kt Sat will diminish to
N/NE 5 to 10 kts Sat night into Sunday morning. Winds are forecast
to become SE and increase to 10 to 15 kt Sunday afternoon and
become southerly 20 to 25 kt Sunday night into Monday evening
ahead of the cold front. Winds will then shift to N 10 to 15 kt
Monday night and diminish to NE 5 to 10 kt late Tuesday behind the
front. Seas of 2 to 4 feet Sunday will subside to 1 to 3 feet Sat
night into Sunday. Sunday night seas will build to 4 to 7 ft and
Monday to 5 to 8 ft in the strong prefrontal southerly flow. Seas
should subside below 6 ft late Monday night into early Tuesday as
the flow diminishes.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Watch from late tonight through Saturday morning for
NCZ103-104.
MARINE...Small Craft Advisory until 10 AM EST this morning for AMZ130-
131-135.
Small Craft Advisory until 4 PM EST this afternoon for AMZ150-
152-154.
Small Craft Advisory until 1 PM EST this afternoon for AMZ156-
158.
&&
SYNOPSIS...JME/BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...RF/JME
AVIATION...RF/JME/BM
MARINE...RF/JME/BMHazardous weather outlook, Dec 9, 3:06 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 306 AM EST FRI DEC 9 2016 NCZ029-044>047-079>081-090>095-098-100815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 306 AM EST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-100815- OUTER BANKS DARE-OUTER BANKS HYDE- 306 AM EST FRI DEC 9 2016 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in North Carolina, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.